| Model Number |
RBY4C0860-A |
| Medical Device Problem Codes |
Material Deformation (2976); Physical Resistance/Sticking (4012); Premature Separation (4045)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/24/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01538; 3005168196-2020-01539.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a lantern delivery microcatheter (lantern), ruby coils, a pod packing coil (pod pc), a non-penumbra catheter and a guidewire.It was noted that the splenic artery had little to no tortuosity.During the procedure, after successfully embolizing a three to five millimeters efferent artery coming out of the splenic artery aneurysm, the physician retracted the lantern into the splenic artery aneurysm and effortlessly placed a ruby coil into the aneurysm.After introducing a second ruby coil approximately twenty centimeters into the aneurysm, the physician experienced resistance.Therefore, the physician retracted the ruby coil completely into the lantern.While attempting to re-advance the ruby coil, the physician experienced difficulty pushing the ruby coil out of the distal end of the lantern.Therefore, the ruby coil was removed.Upon removal, it was noticed that the distal end of the ruby coil was stretched with very small curls of one millimeter or less.The physician then placed a ruby coil successfully.Next, after introducing approximately half of another ruby coil (f92489) into the aneurysm, the lantern was kicked out.The physician then retracted the ruby coil into the lantern; however, while attempting to re-advance the ruby coil, the physician experienced resistance.Subsequently, the pusher assembly of the ruby coil kinked, and the ruby coil unintentionally detached inside the lantern.Therefore, the lantern containing the detached ruby coil was removed.Another angiography was performed, and showed that the coil mass in the aneurysm already occluded the aneurysm as intended, and no visible perfusion to the aneurysm was noted.The procedure ended at this point.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 75.0 cm, 131.0 cm and 139.0 cm from the proximal end.The pusher assembly was fractured approximately 74.0 cm from the proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned lantern revealed an undamaged and functional device.During functional testing, a demonstration ruby coil was able to advance through the lantern without an issue.Evaluation of the first ruby coil revealed offset coil winds along the length of the embolization coil.If the ruby coil is forcefully manipulated against resistance, damage such as offset coil winds may occur.The complaint reported that the resistance was encountered while advancing the ruby coil into the aneurysm.The root cause of this resistance could not be determined.If the damaged ruby coil is retracted back into the lantern, resistance maybe encountered while re-advancing the ruby coil through the lantern due to the offset coil winds and the ruby coil may not be advanced out of the lantern.Evaluation of the second ruby coil confirmed a detached embolization coil and a kink on the pusher assembly.Further evaluation of the device revealed a fracture near the pusher assembly kink and offset coil winds on the detached embolization coil.If the ruby coil is forcefully advanced against resistance, damage such as offset coil winds may occur.The complaint reported that the resistance was encountered while advancing the ruby coil into the aneurysm.The root cause of this resistance could not be determined.The offset coil winds on the embolization coil likely contributed to the resistance experienced while re-advancing the ruby coil through the lantern after the damaged embolization coil is retracted back into the lantern, and result to the pusher assembly becoming kinked and fractured.If the pusher assembly is fractured and the pull wire is retracted from the ddt, the embolization coil will detach from the pusher assembly.Further evaluation also revealed additional kinks on the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01538, 2.3005168196-2020-01539.